Alert archive / Michigan / Gale Warnings in 2023
Gale Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Jan 4, 2023, 3:16 AM EST. It took effect at Jan 4, 2023, 10:00 AM EST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 3:16 AM EST (08:16 UTC)
- In effect from
- Jan 4, 2023, 10:00 AM EST
- Expired
- Jan 4, 2023, 1:26 PM EST
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
114 WHUS73 KAPX 040816 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 316 AM EST Wed Jan 4 2023 LHZ348-041630- /O.UPG.KAPX.SC.Y.0001.000000T0000Z-230104T2100Z/ /O.NEW.KAPX.GL.W.0001.230104T1500Z-230105T0300Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 316 AM EST Wed Jan 4 2023 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... * WHAT...Highest gusts up to 35 kts from the east and highest waves around 9 feet expected. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...From 10 AM this morning to 10 PM EST this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ323-342-344-041630- /O.EXT.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- 316 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 4 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay and Sleeping Bear Point to Grand Traverse Light MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345-LMZ341-041630- /O.EXT.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge- 316 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 5 feet. * WHERE...In Lake Huron, Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island. In Lake Michigan, Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ346-347-041630- /O.EXT.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- 316 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 8 feet. * WHERE...St Ignace to False Detour Channel and 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ349-041630- /O.EXT.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Sturgeon Pt to Alabaster MI- 316 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 25 kts from the east and highest waves around 8 feet. * WHERE...Sturgeon Pt to Alabaster MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-041630- /O.EXT.KAPX.SC.Y.0001.230104T1200Z-230105T0900Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 316 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 4 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From 7 AM this morning to 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ345-346-041630- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230104T2100Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 316 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 25 kts from the east. * WHERE...Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
085 WHUS73 KAPX 041546 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1046 AM EST Wed Jan 4 2023 LHZ348-050000- /O.CON.KAPX.GL.W.0001.000000T0000Z-230105T0300Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 1046 AM EST Wed Jan 4 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Highest gusts up to 35 kts from the east and highest waves around 10 feet. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 10 PM EST this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ323-342-344-050000- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- 1046 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 5 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay and Sleeping Bear Point to Grand Traverse Light MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345-LMZ341-050000- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge- 1046 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 5 feet. * WHERE...In Lake Huron, Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island. In Lake Michigan, Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ346-347-050000- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- 1046 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 9 feet. * WHERE...St Ignace to False Detour Channel and 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ349-050000- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Sturgeon Pt to Alabaster MI- 1046 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 25 kts from the east and highest waves around 8 feet. * WHERE...Sturgeon Pt to Alabaster MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ345-346-042100- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230104T2100Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1046 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest waves around 3 feet. * WHERE...Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-050000- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1046 AM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 4 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
553 WHUS73 KAPX 041826 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 126 PM EST Wed Jan 4 2023 LHZ348-050230- /O.CAN.KAPX.GL.W.0001.000000T0000Z-230105T0300Z/ /O.EXA.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... ...GALE WARNING IS CANCELLED... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 10 feet. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ345-346-041930- /O.CAN.KAPX.SC.Y.0001.000000T0000Z-230104T2100Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LMZ323-342-344-050230- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 5 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay and Sleeping Bear Point to Grand Traverse Light MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345-LMZ341-050230- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 5 feet. * WHERE...In Lake Huron, Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island. In Lake Michigan, Seul Choix Point to 5NM West of Mackinac Bridge. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ346-347-050230- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 9 feet. * WHERE...St Ignace to False Detour Channel and 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ349-050230- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Sturgeon Pt to Alabaster MI- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 25 kts from the east and highest waves around 8 feet. * WHERE...Sturgeon Pt to Alabaster MI. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-050230- /O.CON.KAPX.SC.Y.0001.000000T0000Z-230105T0900Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 126 PM EST Wed Jan 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the east and highest waves around 4 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Jan 4, 3:13 AM EST, 3 minutes earlier.
Area forecast discussion, Jan 4, 3:13 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
313 AM EST Wed Jan 4 2023
.NEAR TERM...(Today through Tonight)
Issued at 311 AM EST Wed Jan 4 2023
High Impact Weather Potential: Lingering patchy freezing drizzle
across eastern upper Michigan followed by accumulating wet snow
for some areas of northern Michigan late this afternoon into
tonight.
Pattern Synopsis/Forecast: Well-advertised slow-moving vertically
stacked low pressure is centered over the upper MS Valley early this
morning. This system will continue to slowly meander into Wisconsin
late today, becoming centered over eastern WI/Lake Michigan/western
MI by 12z Thursday. As a result, messy weather and a challenging
forecast will remain the rule through the forecast period and
beyond, with increasing potential for accumulating wet snow across
parts of the forecast area by late today into tonight.
Primary Forecast Concerns: Precipitation trends and type(s), along
with potential snow amounts.
Early this morning, the last vestiges of steadier precip have exited
eastern upper off to the northeast as forcing and moisture depth
continue to erode across northern Michigan...largely refocusing both
to our east and west. This leaves mostly shallow moisture across
much of the forecast area with bouts of patchy drizzle/light rain
over northern lower...transitioning to patchy freezing drizzle north
of the bridge as temperatures struggle to rise above freezing.
Expecting this trend to largely continue this morning with a grungy,
almost spring-like feel.
However, as we head towards midday and especially through the
afternoon, latest trends continue to support deeper moisture/forcing
returning. This will allow for more numerous/steadier rain shower
activity to fill back in, especially north of M-72. Perhaps this
activity turns to a wintry mix at times in any heavier precip,
especially the farther north you go...bringing a low chance for some
slick spots.
As we head through the evening & overnight hours, this is where
forecast confidence begins to decrease, especially in regards to
snow amounts. Current expectation is for rain to transition to snow
later this afternoon and more so this evening as precip coverage and
intensity increase, initially across eastern upper, the tip of the
mitt and northeast lower (perhaps not until the mid-late overnight
hours as you head along/south of M-72, which may remain drizzly)
with the steadiest snow falling from mid-evening through the early
overnight hours. While current confidence remains somewhat low,
expectations continue to be for a swath of 2-6 inches falling over
the aforementioned areas (highest across eastern upper). There
remains some potential for localized banding leading to accums in
excess of 6 inches, with the highest potential for this generally
along and north of a line from Alpena to Petoskey into eastern
upper. Either way, this will be the wetter/greasy variety snow with
SLRs ranging from 7-10:1, creating slick driving conditions for
those that see accumulation on roadways. Accumulation potential
through tonight south of M-72 looks pretty low with most staying
under half an inch through tonight.
With respect to winter weather headlines, will go ahead and extend
the winter weather advisory for Chippewa and Mackinac counties for
patchy freezing drizzle this morning followed by the snow mentioned
above this afternoon into tonight. Really wrestled with the idea of
a new advisory for parts of the tip of the mitt and northeast lower
from this evening into tonight, but given borderline snow amounts
and low confidence in where localized heavier banding may occur,
have opted to hold off on that for now. Would not be surprised if
one is needed later today as confidence increases.&&
.SHORT TERM...(Thursday through Friday)
Issued at 311 AM EST Wed Jan 4 2023
High Impact Weather Potential...lingering wintry precip on the
backside of a slow-moving system for Thursday.
Pattern Synopsis:
Expansive longwave troughing associated with a vertically stacked
low pressure will continue to hover over APX land on Thursday, with
associated areas of synoptic moisture. Cooler air will be in the
process of filtering in on the backside of the system as surface
high pressure slides southeast from northern Saskatchewan and
Manitoba. While all of that is happening, an area of ridging will
quickly build east of the Rockies as a very deep trough moves ashore
on the Pacific Coast, which will set the nearly stagnant low
pressure system into motion...forcing it from Wisconsin into APX
land, which will keep ongoing deeper saturation going well into the
day Thursday. Overall, this will cause the longwave to flatten and
move quicker with time as the system interacts with a jet streak
over the southern lakes. Eventually, this and the approaching high
pressure over Ontario will cause mid level subsidence to set in
later in the day Thursday, drying out the mid-level profiles, and
leaving shallow low-level saturation and inversion heights in place
by early Friday, with lingering saturation partially aided by lake
effect instability. By this time, the low pressure will be moving
into New England, and both synoptic and lake effect instability will
gradually diminish Friday, with ridging continuing to build as the
west coast trough axis continues its trek eastward into the
southwestern U.S.
Primary Forecast Concerns...exact placement of heaviest precip on
Thursday...how impactful lower snow ratios will be on amounts in the
QPF maximum, and how long the precip lingers into Friday (if at all).
Soundings valid at 12z Thursday suggest snow will be ongoing across
much of the area, with the steadiest and best intensities of snows
favoring M-72 and north in the lower and near the Straits in the
eastern Yoop as well. The deepest saturation and best lift
associated with a subtle 700mb vort max will likely keep steadier
light snow going across this region through Thursday afternoon...and
modeled soundings support a higher ratio snowfall / SLRs...while
other places have lesser moisture in the DGZ, and will lead to
smaller dendrites and more of an intermittent snow. As of now, the
consensus is that through the day Thursday, we will be looking at
the potential for an additional 2-3" (locally higher) in the
corridor that sees the most optimal snow dynamics for the longest,
which, as of now, looks to generally be M-72 and north. Elsewhere,
the intermittent and lighter nature of the snowfall should limit
areas to a general additional inch of accumulation through the day
Thursday.
Subsidence looks to stick its nose into the picture, moving in from
the north to south late Thursday afternoon and into the overnight.
While all of this is happening, temperatures will be cooling in the
low levels, and weak NW to WNW flow looks to commence. While
synoptic snows will be decreasing into the afternoon, it looks like
the low levels will cool just enough for a steeper inversion to
build up to about 800mb, and ice activation processes will continue
across any areas of lake effect instability that develop downwind of
Lake Michigan...so yes...this event will have some subtle lake
effect snow at the conclusion, but, it will largely be unimpressive,
and should be limited to NW lower. For now, QPF output from this
mode of precip is generally in the range of a few hundredths to a
tenth, so if anything, this MAY produce an additional inch of snow
between 6-12z Friday, and will be largely unimpactful, other than
prolonging snowfall. For the folks in the eastern Yoop, this process
is going to be even further mitigated by a more shallow inversion
(900mb) and inverted-V profiles...so while some flurries or a rogue
snow shower cannot be ruled out into Friday, snowfall largely should
be limited to perhaps a few tenths of additional accumulation.
Otherwise, the day should be spent dry outside of the lake effect
areas, albeit rather cloudy.
As far as temperatures go on Thursday and Friday, temps start off in
the low-to-mid 30s across much of the area Thursday (eastern Yoop
likely 20s) before dropping into the mid-upper 20s across northern
lower and teens in the eastern Yoop (esp. away from the lakes)
Thursday night. Friday, temps look to hover in the mid-to-upper 20s
across the eastern Yoop, and the upper 20s to low 30s across
northern lower, with the warmest temps expected in areas closest to
Saginaw Bay. Friday night will feature lows in the low-to-mid teens
across the eastern Yoop, and lows in the low-to-mid 20s across
northern lower, with the typical cooler spots potentially dipping
into the upper teens.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 311 AM EST Wed Jan 4 2023
High Impact Weather Potential...minimal for now...any precipitation
that manages to occur looks to be relatively light.
Lots of uncertainty regarding timing and location of any systems
expected to pass somewhere through this weekend. The first is a
subtle shortwave on Saturday over the U.P., but it seems to be an
outlier in the consensus of guidance given that only one model is
latching onto it. Timing of a separate system that will pass to our
south appears to be delayed into Sunday...but we aren't really
looking at any setups for robust precipitation across the region
owing to generally limited moisture from the system...also with the
fact that most, if not ALL of the precipitation associated with this
system still looks to pass to the south of APX land. Otherwise, high
pressure returns at the start of next week, but not really any deep
cold in sight...as a matter of fact, temperatures look to remain
slightly above normal into early next week, with highs in the upper
20s to low 30s (avg. highs this time of year are in the low-to-mid
20s). One last caveat to think about is that guidance is signaling
for a clipper-like disturbance to drop in from the NW around midweek
next week, but uncertainties on both timing, strength, and exact
track remain because its 6+ days out.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM EST Tue Jan 3 2023
Poor flying conditions will continue north of a warm front over
far southern lower MI. IFR cigs will be prevalent at all sites.
CIU will see periods of snow overnight, giving way to -FZDZ. The
other sites will see some -SHRA and perhaps DZ overnight.
Wednesday, another round of widespread precip breaks out, with
mixed rain/snow becoming all snow by evening.
East winds will become gustier on Wednesday.
&&
.MARINE...
Issued at 311 AM EST Wed Jan 4 2023
As slow moving low pressure continues to cross the Great Lakes
region, occasionally gusty east-northeast winds will continue
through Wednesday evening before diminishing. Ongoing small craft
advisories have been extended for some areas through this time
frame. Sub-advisory conditions look to return Thursday into Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 AM EST Thursday for MIZ086>088-
095-096.
LH...Small Craft Advisory until 4 AM EST Thursday for LHZ345>347-349.
Small Craft Advisory until 7 AM EST this morning for LHZ348.
Gale Warning from 10 AM this morning to 10 PM EST this evening
for LHZ348.
LM...Small Craft Advisory until 4 AM EST Thursday for LMZ323-341-342-
344.
Small Craft Advisory until 4 PM EST this afternoon for LMZ345-
346.
LS...Small Craft Advisory from 7 AM this morning to 4 AM EST Thursday
for LSZ321-322.
&&
NEAR TERM...MJG
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...JZ
MARINE...MJGHazardous weather outlook, Jan 3, 6:57 PM EST, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 657 PM EST Tue Jan 3 2023 MIZ016>018-020>036-041-042-086>088-095>099-042200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 657 PM EST Tue Jan 3 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Snow is expected to spread across eastern upper Michigan this evening before transitioning to freezing drizzle overnight. Please see the ongoing winter weather advisory for more details. An isolated thunderstorm is possible tonight in northern lower Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Freezing drizzle and light snow may linger across portions of northern Michigan Wednesday. Accumulating snow is possible across parts of eastern upper and northern lower Michigan Wednesday evening into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-042200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 657 PM EST Tue Jan 3 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. An isolated thunderstorm is possible tonight in the waters around northern lower Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.